Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 255, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2016, 5:36 AM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 5:36 AM CDT (10:36 UTC)
- Expired
- Jul 14, 2016, 6:16 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
365
WUUS53 KICT 141036
SVRICT
KSC009-053-167-141130-
/O.NEW.KICT.SV.W.0255.160714T1036Z-160714T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 630 AM CDT
* AT 536 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF HOLYROOD...OR 10 MILES NORTH OF CLAFLIN...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
KANOPOLIS LAKE...ODIN...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3877 9864 3883 9793 3852 9792 3852 9830
3855 9862
TIME...MOT...LOC 1036Z 271DEG 36KT 3867 9850
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL4 follow-up statements
916
WWUS53 KICT 141051
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CDT THU JUL 14 2016
KSC167-141100-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
RUSSELL KS-
551 AM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3870 9852 3870 9849 3876 9848 3878 9847
3883 9793 3852 9793 3852 9831 3855 9862
TIME...MOT...LOC 1050Z 272DEG 30KT 3863 9834
$$
KSC009-053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
BARTON KS-ELLSWORTH KS-
551 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BARTON AND ELLSWORTH COUNTIES...
AT 550 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LORRAINE...OR
9 MILES SOUTHWEST OF ELLSWORTH...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
KANOPOLIS LAKE...ODIN...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 9852 3870 9849 3876 9848 3878 9847
3883 9793 3852 9793 3852 9831 3855 9862
TIME...MOT...LOC 1050Z 272DEG 30KT 3863 9834
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL302
WWUS53 KICT 141056
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 AM CDT THU JUL 14 2016
KSC009-141105-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
BARTON KS-
556 AM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3883 9793 3852 9793 3852 9832 3854 9848
3869 9848 3870 9849 3871 9849 3878 9847
TIME...MOT...LOC 1055Z 274DEG 31KT 3861 9833
$$
KSC053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
556 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR ELLSWORTH COUNTY...
AT 555 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LORRAINE...OR
10 MILES SOUTHWEST OF ELLSWORTH...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...GENESEO...LORRAINE...
KANOPOLIS LAKE...ELLSWORTH AIRPORT AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3883 9793 3852 9793 3852 9832 3854 9848
3869 9848 3870 9849 3871 9849 3878 9847
TIME...MOT...LOC 1055Z 274DEG 31KT 3861 9833
HAIL...1.25IN
WIND...60MPH
$$
DARMOFAL135
WWUS53 KICT 141112
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
612 AM CDT THU JUL 14 2016
KSC053-141130-
/O.CON.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
612 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN ELLSWORTH COUNTY...
AT 612 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GENESEO...OR
11 MILES SOUTH OF KANOPOLIS...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...GENESEO...LORRAINE...
KANOPOLIS LAKE AND KANOPOLIS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3873 9793 3852 9793 3852 9832 3853 9837
3872 9836
TIME...MOT...LOC 1112Z 279DEG 36KT 3855 9816
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL694
WWUS53 KICT 141116
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 AM CDT THU JUL 14 2016
KSC053-141126-
/O.CAN.KICT.SV.W.0255.000000T0000Z-160714T1130Z/
ELLSWORTH KS-
616 AM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLSWORTH COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3873 9793 3852 9793 3852 9832 3853 9837
3872 9836
TIME...MOT...LOC 1113Z 271DEG 36KT 3855 9811
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:30 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 3:30 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 330 AM CDT THU JUL 14 2016 .SHORT TERM...(Today through Saturday night) Issued at 330 AM CDT Thu Jul 14 2016 Main concern is convective trends and potential for heavy rainfall and severe weather today. The quasi-stationary front across far southern Kansas will be the focus for this convection where strong instability and strong deep layer shear will be present. An elevated cluster of storms is already underway over northwest Kansas which should continue to move east-southeast across central Kansas through mid-morning with some upscale growth possible. Diurnal heating should aid in additional development by midday into the afternoon which should sweep east-southeast across southern Kansas. Some of this activity is expected to become severe with locally heavy rainfall also probable. The main challenge is the progression of the afternoon convection and how much will fester into the evening and tonight. The latest consensus continues to support a faster north-south demise in PoPs across the forecast area with the bulk of the convection pushing south into Oklahoma tonight. Otherwise it will be relatively cooler the next couple of days with periodic chances for convection in the disturbed west-northwest flow aloft as the moisture begins to return northward again across Kansas later Friday into Saturday. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 330 AM CDT Thu Jul 14 2016 Upper ridge builds in earnest over the central CONUS during the period with the center of the high over Kansas by Tuesday and Wednesday. This should ensure a dry and hot regime with many areas of central Kansas at or above the century mark. KED && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1151 PM CDT Wed Jul 13 2016 A few isolated thunderstorms remain possible over southern KS overnight in the vicinity of a stationary frontal zone. Activity should be fairly hit-and-miss so did not mention in TAFs. Better chances of organized and widespread showers/thunderstorms arrive from the west late tonight into Thursday morning in response to deepening/increasing isentropic ascent and moisture transport ahead of an upper wave approaching from the northwest. This activity could linger off-and-on through much of the day. Inserted VCTS all sites to account for this threat, and anticipate later shifts will likely be inserting at least TEMPO TS. Will continue to monitor. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 67 87 68 / 60 60 40 50 Hutchinson 87 66 86 67 / 60 50 40 50 Newton 87 66 86 67 / 60 50 30 50 ElDorado 88 67 86 68 / 60 60 30 50 Winfield-KWLD 90 68 88 69 / 70 70 40 50 Russell 85 64 86 65 / 70 30 30 50 Great Bend 85 65 87 65 / 70 30 40 50 Salina 87 65 88 67 / 60 30 30 50 McPherson 86 66 86 67 / 60 40 30 50 Coffeyville 92 68 88 69 / 70 70 30 50 Chanute 90 67 87 68 / 60 60 30 40 Iola 89 67 87 68 / 50 50 30 40 Parsons-KPPF 91 68 88 69 / 60 60 30 50 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...KED LONG TERM...KED AVIATION...ADK
Hazardous weather outlook, Jul 14, 4:08 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 408 AM CDT THU JUL 14 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 408 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FROM LATE THIS MORNING UNTIL EARLY THIS EVENING. THE AREA AT GREATEST RISK IS ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO COTTONWOOD FALLS LINE. THE MAIN RISKS WILL BE DAMAGING WINDS TO 70 MPH AND GOLF BALL SIZE HAIL. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH MINOR LOWLAND FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE WITH A SLIGHT RISK FOR SEVERE STORMS ON FRIDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED TO CLIMB TO AROUND 105 DEGREES OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 14, 5:26 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 526 AM CDT THU JUL 14 2016 KSZ032-033-047-048-050-141115- ELLSWORTH KS-RUSSELL KS-BARTON KS-LINCOLN KS-RICE KS- 526 AM CDT THU JUL 14 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS... SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS... NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS... SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS... NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS... * UNTIL 615 AM CDT * AT 523 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF CLAFLIN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HOISINGTON...WILSON...CLAFLIN...HOLYROOD...SYLVAN GROVE... BUSHTON...DORRANCE...LORRAINE...SUSANK...FREDERICK... WILSON STATE PARK...WILSON LAKE AND ODIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3906 9836 3848 9817 3853 9880 3875 9885 TIME...MOT...LOC 1023Z 253DEG 20KT 3867 9859 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Jul 13, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 63 min |
| Jul 13, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| Jul 14, 5:26 AM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Jul 14, 6:02 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Jul 14, 6:17 AM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Jul 14, 6:27 AM CDT | Special Weather Statement | ICT | Reno | 33 min |
| Jul 14, 6:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 42 min |
| Jul 14, 7:15 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 30 min |
| Jul 14, 7:27 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 63 min |
| Jul 14, 7:30 AM CDT | Special Weather Statement | ICT | Rice | 45 min |
| Jul 14, 7:39 AM CDT | Special Weather Statement | ICT | Chase | 51 min |
| Jul 14, 7:46 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 44 min |
| Jul 14, 7:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 63 min |
| Jul 14, 8:01 AM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Jul 14, 8:06 AM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Jul 14, 8:35 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| Jul 14, 8:36 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 24 min |
| Jul 14, 8:38 AM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| Jul 14, 8:50 AM CDT | Special Weather Statement | ICT | Allen, Woodson | 40 min |
| Jul 14, 8:58 AM CDT | Special Weather Statement | ICT | Kingman, Sumner | 32 min |
| Jul 14, 9:06 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 54 min |
| Jul 14, 9:23 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 52 min |
| Jul 14, 9:25 AM CDT | Special Weather Statement | ICT | Harper | 50 min |
| Jul 14, 9:34 AM CDT | Special Weather Statement | ICT | Harvey, Kingman, Reno, Sedgwick | 41 min |
| Jul 14, 9:50 AM CDT | Areal Flood Warning | ICT | Woodson | 4 hr |
| Jul 14, 9:51 AM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jul 14, 10:02 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 28 min |
| Jul 14, 10:22 AM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
| Jul 14, 11:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.